News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Thyroid & adrenal probs.


 whattodo43 - Tue Jul 10, 2007 4:13 am

I am a 43 yr old female. I have PTSD. Have had bad panic attacks, etc.. over the yrs(1990-2000) but pretty much in control now. I had my uterus only out in 2004. 1 yr later my TSH-HS level was 2.28. Every so often I get a "flutter" in throat in last 2 yrs. Mostly when I overexert.
Been really tired, achey, cold or fever, etc... Mar/April this yr.
Got blood work done 5/07, all looks good except TSH level is 6.24 & trigly. & cholest. are up too.
ND Dr. started me on 60 mg of Westhroid™ - 1 per am. http://www.wes-throid.com/ingredients.asp
(Thyroid USP Tablet is a full prescription, officially monographed United States Pharmacopeia meds for treatment of hypothyroidism. They are natural preparations derived from porcine thyroid glands (T3 liothyronine is approximately four times as potent as T4 levothyroxine on a microgram for microgram basis) and provide standardized, guaranteed potency of 38 mcg levothyroxine (T4) and 9 mcg liothyronine (T3) for each 65 mg (1 Grain) of the labeled content of thyroid.) I took 60 mg.

Also did saliva test for Adrenal 1 week later. 1 week after that got results. It is VERY low all day until it kicks in a small amount in evening.

Started taking Vital Nutrients Adrenal Support 2 per morning. http://www.vitalnutrients.net
(contains per 2 caps: Adrenal (whole) Bovine- 300mg
Adrenal (cortex) Bovine 150mg
Eleuthro Extract 28:1(Eleuth.senticosus) - 200mg
Ashwaganda Extract 5:1 - 200mg
Cordyceps sinensis Extract 4:1- 100mg
Pantothenic Acid- 100mg)

About 4 days into that I started having these flutters in my neck & upper chest often. Got worse at night in bed. Felt like it's hard to catch my breath. Feels like a bird flapping around. Dr. said to stop thyroid med for 3 days & see if gets better - may have to go down to 1/2 dose. I am very sensitive. Still took adrenal meds. 2+3 days later the flutters are so constant & all day long, they scare my husband who listens with his stethoscope (used to be resp. therapist) & hears missed heartbeats & extra beats. Takes me to ER on Wed. EKG shows same, oxygen is fine. Blood test show TSH at 3.6. I stopped all meds that day up til now - 5 days later. The flutters have almost completely stopped. Only 1-2 times this am. 2 this eve.

I wonder if I am too sensitive for the meds. Maybe should take synthetics? Or just smaller doses? What will an endo Dr do or say different? Are there other tests that should be run? I felt pretty paniced at hospital cuz I hate needles, etc... so Dr gave me Ativan in IV & extra pill- 1 mg, for that night & more for at home, in case... Took 1 per day for 3 days but stopped after that.

Should I try thyroid pill 1/2 dose by itself for a few days & see if it comes back then try adrenal pills? Just to see which one if either are causing this?
I don't what to do at this point. Any suggestions will help.
 Dr. Chan Lowe - Sat Jul 21, 2007 10:19 pm

User avatar Hi Whattodo43,

I would strongly advise you to see an endocrinologist. The thyroid and the adrenal glands can have very significant effects on the body. It is important to be sure that when taking medications that affect them the levels of these medications are closely monitored.

Generally, I recommend using synthetic thyroid hormone (T4). The natural hormonal preparations are fine but I feel the synthetic is easier to control and has a few less side effects (generally). Really, though, the key is to monitor levels of TSH when using these medicines. This is the key to being sure that your body is getting the correct amount. Also, I generally recommend using T4 as opposed to T3 because T3 is the more active (potent) form of thyroid hormone. When the body has too much T4 it can shunt some to rT3 that is inactive. It cannot do this with T3 as easily.

Too much thyroid hormone can most definitely cause the fluttery feelings you were experiencing.

Unfortunately I am not familiar with the data on using supplements for the adrenal gland. Again, I tend to be opposed to using supplements because they are generally not regulated and one is never absolutely certain what is actually in them, unlike a prescription medicine that is tightly regulated.

An endocrinologist can help be sure you are getting the correct medicine dosing as well as the best medicines for your situation. In addition, the most important role would be to help follow you long term to make sure your hormone levels return to normal.

I hope this doesn't sound like a lecture or me trying to correct you or your doctors. That is definitely not my intention. I simply wish to convey that these glands can be dangerous if not monitored closely.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here